Logo eprints

A generalized preferential attachment model for business firms growth rates: II. Mathematical treatment

Pammolli, Fabio and Buldyrev, Sergey V. and Riccaboni, Massimo and Yamasaki, Kazuko and Fu, Dongfeng and Matia, Kaushik and Stanley, H. Eugene A generalized preferential attachment model for business firms growth rates: II. Mathematical treatment. The European Physical Journal B, 57 (2). pp. 131-138. ISSN 1434-6028 (2007)

Full text not available from this repository.


We present a preferential attachment growth model to obtain the distribution P(K) of number of units K in the classes which may represent business firms or other socio-economic entities. We found that P(K) is described in its central part by a power law with an exponent ϕ = 2+b/(1-b) which depends on the probability of entry of new classes, b. In a particular problem of city population this distribution is equivalent to the well known Zipf law. In the absence of the new classes entry, the distribution P(K) is exponential. Using analytical form of P(K) and assuming proportional growth for units, we derive P(g), the distribution of business firm growth rates. The model predicts that P(g) has a Laplacian cusp in the central part and asymptotic power-law tails with an exponent ζ = 3. We test the analytical expressions derived using heuristic arguments by simulations. The model might also explain the size-variance relationship of the firm growth rates.

Item Type: Article
Identification Number: 10.1140/epjb/e2007-00165-8
Additional Information: PACS. 89.75.Fb Structures and organization in complex systems - 89.65.Gh Economics; econophysics, financial markets, business and management
Subjects: H Social Sciences > HB Economic Theory
H Social Sciences > HG Finance
Q Science > QC Physics
Research Area: Economics and Institutional Change
Depositing User: Users 2 not found.
Date Deposited: 30 Jun 2011 14:26
Last Modified: 21 Nov 2013 13:03
URI: http://eprints.imtlucca.it/id/eprint/646

Actions (login required)

Edit Item Edit Item